North Dakota, 2006

Tornado and Hail in North Dakota, July 30, 2006

July 30, 2006 · NWS FGF · 10 events in 4 counties and zones

5 thunderstorm wind, 4 hail, 1 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 30, 7:48 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 30, 7:48 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
848 PM CDT SUN JUL 30 2006

.UPDATE...
DID EXTEND HEAT ADVISORY FOR SE ND AND ADJACENT WCNTRL MN TIL 9 PM
AND WILL LET IT EXPIRE AT THAT TIME. HEAT INDICES AT 8 PM WERE
STILL IN THE 102-105 RANGE. 00Z SFC MAP SHOWS A LOW NEAR BISMARCK
WITH A FRONTAL BOUNDARY NORTHEAST TO NEAR COOPERSTOWN TO CROOKSTON
TO BAUDETTE. AS LAST NIGHT...WIND SHIFT HAS DRIFTED BACK SOUTHWARD
THIS EARLY EVENING AND MAY DO SO FURTHER TONIGHT. AIRMASS ON
EITHER SIDE IS NOT MUCH DIFFERENT...WITH EXTREMELY HIGH SFC DEW
PTS OF 75-80 ALONG AND JUST NORTH OF THE FRONT. SOME AWOS SITES
ARE REPORTING LOW 80 DEW PTS. THANK GOODNESS FOR AIR CONDITIONING.

TONIGHTS FOCUS WILL BE ON TSTM POTENTIAL. 00Z KINL SOUNDING SHOWED
14C AT 700 MB AND KBIS SHOWED 18C AT 700 MB. ALL MODELS WERE ABOUT
1-2 DEGREES TOO COOL AT 700 MB FOR INL BUT CLOSE AT BIS. TAMDAR
SOUNDINGS VIA MESABA FOR THIS AFTN SHOWED 700 MB TEMPS IN THE 15-
16C RANGE AT TVF/GFK. MODELS GENERALLY SHOW MAIN THETA-E ADVECTION
AND NOSE OF 850 MB JET TO BE FOCUSED FROM SOUTHEAST MANITOBA TO
JUST NORTH OF LAKE OF THE WOODS/RAINY LAKE REGION TO MN ARROWHEAD.
AM SEEING CONVECTION TAKING OFF IN THIS AREA ATTM. THIS AREA IN
ADDITION TO BEING ON NOSE OF 850 MB JET IS ALSO ON EDGE OF 700 MB
CAP AND IN AREA OF STRONGEST 0-6KM BULK SHEAR (55 KTS). THUS WOULD
ANTICIPTE CONTINUED DEVELOPMENT AND RE-DEVELOPMENT JUST NORTH OF
THE MN BORDER OVER ONTARIO TONIGHT...LIKE WHAT OCCURED FROM NE MN
INTO NW WI LAST NIGHT. THIS WOULD HAVE BETTERN HAIL AND WIND
POTENTIAL WITH LOWER FREEZING LEVELS.

FURTHER WEST...112 FOR A HIGH A BISMARK BROKE THE CAP AND SOME SFC
CONVECTION IS FIRING WEST AND NORTHWEST OF BISMARK WEST OF THE
BOUNDARY. ALSO NOTICED A FEW ELEVATED CELLS TRYING TO FORM WEST OF
DEVILS LAKE. THIS IS ALL ON LEFT QUAD OF 850 MB JET. ISOLD-SCT
CONVECTION LIKELY TO CONTINUE TO DEVELOP INTO DVL REGION AND FAR
NRN VALLEY TONIGHT...THOUGH WITH WARMER FREEZING LEVELS SEVERE
HAIL MAY BE TOUGH TO COME WITH FREEZING LEVELS NR 16000 FT.

ANOTHER AREA IS ASSOC WITH BETTER 500 MB LIFT ASSOC
WITH TROUGH AND VORT SWINGING THRU ERN MT INTO SE SASK. SUPERCELLS
OUT THERE WILL MOVE INTO SE SASK AND MAYBE FAR NW ND THIS EVENING.
SOME CHANCE THIS COULD JELL INTO A COMPLEX AS A SEPARATE 850 MB
JET DOES OCCUR FROM ERN MT INTO SE SASK.

CURRENT ZFP/GRIDDS HAVE POPS HANDLED WELL AND ATTM ONLY PLAN ON
UPDATING ZFP TO REMOVE HEAT ADVISORY HEADLINE. NO OTHER CHANGES
ARE ANTICIPATED.

&&

.PREV DISCUSSION... (ISSUED 307 PM CDT SUN JUL 30 2006)

SHORT TERM...
HEAT ADVISORY AND CONVECTIVE CHANCES THE NEXT COUPLE DAYS ARE THE
MAIN FORECAST CHALLENGES. NO REAL MODEL PREFERENCE TODAY...BUT THE
12Z SAT GFS HIT THE PCPN EVENT SAT NIGHT THE BEST. HOWEVER...DO
NOT SEE ANY DRASTIC MODEL DIFFERENCES EARLY ON TO FAVOR ANY MODEL
IN PARTICULAR.

TONIGHT...HEAT AND HUMIDITY THE MAIN STORY TONIGHT. 19Z SUN SFC
MAP SHOWS TEMPS APPROACHING 100F IN SOUTHEAST ND AND WEST CENTRAL
MN. SEEING A LOT OF LOCAL VARIATION IN SFC DEW POINTS...WITH
SEVERAL SITES SUSPICIOUSLY HIGH (KBWP AT 81F). A LOT OF THIS
DEPENDS ON SITING (IN THE MIDDLE OF CORN/BEAN FIELDS)...BUT EITHER
WAY DEW POINTS ARE IN THE LOW 70S. THIS IS PUTTING HEAT INDEX
VALUES INTO THE 105-115 RANGE...QUITE UNCOMFORTABLE/DANGEROUS.
HEAT ADVISORY CONTINUES UNTIL 7PM ALONG/SOUTH OF THE INTERSTATE 94
CORRIDOR. THE CURRENT HEAT ADVISORY AREA IS PRETTY WELL DEFINED
..ALTHOUGH SEVERAL SITES ALONG THE HIGHWAY 2 TO HIGHWAY 10
CORRIDOR IN MN ARE NEAR CRITERIA TOO. THESE SITES MAY MOVE INTO
CRITERIA...BUT WILL BE BORDERLINE (AND IT IS NO SURPRISE THAT IT
IS HOT AND HUMID ANYWAY). HEAT ADVISORY WILL EXPIRE AT 7 PM.

OTHER BIG QUESTION REMAINS CONVECTIVE POTENTIAL TONIGHT. CURRENT
SFC WARM FRONT LOOKS TO BE ALONG A KBIS-KJMS-KTVF LINE. PRETTY
WEAK SFC CONVERGENCE AT THIS POINT AND DO NOT EXPECT THAT TO GET
ANY BETTER TONIGHT. SLIGHT RISK AREA FOR SEVERE WX TONIGHT DID
EXPAND SOMEWHAT ON THE NOON UPDATE TO INCLUDE MOST OF THE FA.
700MB CAP LOOKS PRETTY STRONG TOO WITH MOST OF THE FA UNDER 16C
TEMPS THRU MIDNIGHT. THEREFORE LIKE LAST NIGHT...WILL TAKE A
PRETTY GOOD KICKER TO GET ANYTHING GOING (IE SHORT WAVE/LOW LEVEL
JET). BEST LOW LEVEL JET LOOKS TO SET UP ON THE EASTERN FRINGE OF
THE CAP...ON THE NORTHEAST EDGE OF THE FA PRIOR TO MIDNIGHT...THEN
SHIFTS INTO THE MN ARROWHEAD TOWARD MORNING. THEREFORE THE
NORTHEAST FA WILL HAVE THE GREATEST PCPN CHANCES. LIKE SAT...IF
ANYTHING DOES FIRE IT WILL HAVE TO BE A BIG STORM AND WOULD THUS
HAVE THE POTENTIAL TO DROP A LOT OF RAIN...HAIL OR STRONG WIND.

MON/MON NIGHT...CONVECTIVE CHANCES AGAIN THE STORY ON MON AS A
COLD FRONT MOVES ACROSS ND. TIMING SOMEWHAT IN QUESTION...BUT THE
FRONT LOOKS TO BE ALONG A KBDE-KDTL LINE AROUND PEAK HEATING. WITH
UPPER JET AXIS TO THE NORTH OF THE CANADIAN BORDER...WOULD NOT BE
SURPRISED TO SEE THE FRONT MOVE EVEN SLOWER THAN CURRENTLY
PROGGED. IF THIS OCCURS...THUNDER CHANCES WOULD LIKELY BE EVEN
BETTER. SPC ALSO HAS A GOOD PORTION OF THE FA IN A SLIGHT RISK FOR
SEVERE WX FOR MON. LOWERED TEMPS A FEW DEGREES BOTH MON AND MON
NIGHT...WITH THIS DEPENDING ON WHERE THE FRONT ENDS UP.

TUE/WED...WITH FRONT MOVING SOUTH OF THE FA MON NIGHT...SFC HIGH
NOSES INTO THE FA ON TUE. THIS WILL BRING DRIER AIR AND NORTHEAST
WINDS TO THE AREA WHICH WILL KEEP PCPN SOUTH OF THE FA. SOME
QUESTION ON WHETHER OR NOT PCPN WILL MOVE BACK NORTH TUE NIGHT
INTO WED. MODELS DO DEVELOP A LOW LEVEL JET TUE NIGHT WHICH COULD
HELP BRING SOME PCPN BACK INTO THE SOUTHERN FA...SO KEPT A LOW
CHANCE OF PCPN ACROSS THE SOUTH.

LONG TERM (THU-SUN)...
LONG RANGE MODELS ARE SIMILAR...BUT THERE ARE SOME TIMING. A MORE
ZONAL 500MB FLOW STARTS TO BECOME MORE SW INTO THE WEEKEND.
SURFACE HIGH PRESSURE DOMINATES THE WEATHER INTO THE WEEKEND...SO
KEPT THE FORECAST DRY. A LOW PRESSURE SYSTEM MOVES INTO THE N
PLAINS FOR THE WEEKEND...SO ADDED A SLIGHT CHANCE FOR
THUNDERSTORMS TO PART OF THE AREA ON SUN. AS FAR AS TEMPS... STILL
EXPECT TEMPERATURES TO REMAIN NORMAL.

FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NDZ038-NDZ039-
     NDZ049-NDZ052-NDZ053.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR NDZ038-NDZ039-
     NDZ049-NDZ052-NDZ053.

MN...HEAT ADVISORY UNTIL 9 PM CDT THIS EVENING FOR MNZ003-MNZ029-
     MNZ030-MNZ040.

&&

RIDDLE
Hazardous weather outlook, Jul 30, 8:50 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
950 PM CDT SUN JUL 30 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-311130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
950 PM CDT SUN JUL 30 2006

...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR AREAS ALONG THE
CANADIAN BORDER TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT
THUNDERSTORMS WILL AFFECT LOCATIONS MAINLY NORTH OF A DEVILS LAKE TO
GRAFTON TO WASKISH MINNESOTA LINE TONIGHT. SOME SEVERE THUNDERSTORMS
ARE POSSIBLE WITH HAIL AND WIND GUSTS TO 60 MPH THE MAIN THREAT.
THE LARGEST CLUSTER OF SEVERE STORMS ARE EXPECTED NORTH OF THE
INTERNATIONAL BORDER FROM MANITOBA INTO ONTARIO.  SOUTHEAST NORTH
DAKOTA AND WEST CENTRAL MINNESOTA WILL NOT SEE ANY STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY FROM
THE RED RIVER VALLEY INTO MINNESOTA AS A COLD FRONT MOVES THROUGH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

RIDDLE

The radar

The Fargo/Grand Forks radar (KMVX), 156 km away, was scanning. The volume nearest the first event began at 03:22 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Cavalier

When
July 30, 9:21 PM CST
Where
Cavalier County, Langdon
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.750, -98.367

Hail, Cavalier

When
July 30, 9:50 PM CST
Where
Cavalier County, 10 mi E of Langdon
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.750, -98.150

Hail, Pembina

When
July 30, 9:56 PM CST
Where
Pembina County, Neche
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.983, -97.533

Tornado, Pembina

When
July 30, 10:08 PM CST to 10:09 PM CST
Where
Pembina County, 4 mi SSE of Mountain
Rating
F0
Path length
0.2 mi
Path width
25 yd
Property damage
$1,000
Reported by
NWS STORM SURVEY
Coordinates
48.633, -97.817

A tornado touched down briefly in a farm yard and tracked southeastward into open pastureland where it dissipated. The tornadic winds snapped a poplar tree off near the base and blew lawn furnature around the large multi-dwelling yard. A heavy tarpaulin which covered a large haystack row was partly shredded by the winds. Peak winds were estimated at 65 mph.

Thunderstorm Wind, Pembina

When
July 30, 10:45 PM CST
Where
Pembina County, 2 mi N of Bowesmont
Measured
55 kt (63 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
48.717, -97.167

Several 4 to 6 inch diameter branches were broken off. Stacks of sheet metal for a building were strewn about by the strong winds.

Thunderstorm Wind, Walsh

When
July 30, 11:15 PM CST
Where
Walsh County, Park River
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.400, -97.733

Numerous 4 inch diameter branches were blown down around the city with power outages reported.

Thunderstorm Wind, Walsh

When
July 30, 11:25 PM CST
Where
Walsh County, Edinburg
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.500, -97.850

Many large tree limbs and branches were blown down.

Thunderstorm Wind, Walsh

When
July 30, 11:34 PM CST
Where
Walsh County, Hoople
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
48.533, -97.633

Several large trees were blown down.

Hail, Walsh

When
July 30, 11:40 PM CST
Where
Walsh County, 8 mi N of Grafton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
48.533, -97.400

Thunderstorm Wind, Grand Forks

When
July 30, 11:54 PM CST
Where
Grand Forks County, 4 mi N of Grand Forks
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
47.967, -97.050

The wind gust was measured by a ND DOT RWIS sensor on Interstate 29 near mile post 145.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2006Every state in 2006This day in weather historyThe tornado archive for North Dakota, 2006Warnings in North Dakota, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526374, 5526375, 5526376, 5526377, 5526378, 5526379, 5526380, 5526446, 5526447, 5526448.